The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for September 2017 (PDF).
This issue highlights that over-the-counter miconazole oral gel is contraindicated in patients taking warfarin and prescription use requires very close monitoring. Miconazole can prolong the effects of warfarin and therefore increase the risk of bleeding, in some cases this has resulted in a fatal outcome. Use of alternative oral antifungals where appropriate may be prudent.
It is also noted that loperamide has been associated with reports of serious cardiac adverse reactions with high doses associated with abuse or misuse. Reported infects include QT prolongation, torsades de pointes and cardiac arrest in patients who have taken high or very high doses of loperamide as a drug of abuse or for self-treatment of opioid withdrawal. Overdose can be treated with naloxone if needed. Patients should be reminded not to exceed the recommended dose on the label or in the leaflet.
In the summary of letters sent to healthcare professionals in August it is noted that the salt of triptorelin (Decapeptyl®) is changing from acetate to pamoate. This change has no impact on the dose, method of administration or contraindications, special warnings and precautions regarding use.
It is also noted that a medical device alert was sent earlier this year warning of a risk of hyperglycaemia due to cartridge holder weakening when exposed to certain household chemicals with NovoPen Echo® and NovoPen 5®.
Action: Clinicians should be aware of this month's new guidance and implement any necessary changes to practice.
|« NICE Guidance - September 2017||CKS Updates - September 2017 »|